11/11. Linezolid-induced optic neuropathy: a mitochondrial disorder?We report a case of bilateral mitochondrial optic neuropathies secondary to long-term linezolid treatment, show the nature of recovery, review the findings in the literature and propose a potential mitochondrial mechanism for linezolid-induced mitochondrial optic neuropathy. This is an observational case report and literature review with presentation of the clinical course of linezolid mitochondrial optic neuropathies through clinical and psychophysical documentation. Main outcome measures included: visual acuity, funduscopical examinations and peripapillary retinal nerve fibre layer (PRNFL) optical coherence tomography (OCT). A 6-year-old boy presented with bilateral optic neuropathies secondary to 1 year of linezolid treatment for osteomyelitis of the mandible. On presentation, visual acuities were 20/400 in both eyes, with considerable optic disc oedema, hyperaemia and PRNFL swelling confirmed by OCT. 2 weeks after the discontinuation of linezolid, visual acuities returned to 20/25 in both eyes, with reduction in the optic disc oedema, hyperaemia and PRNFL swelling. 3 months after the discontinuation of linezolid treatment, visual acuities were stable at 20/20 in both eyes, with a marked decrease in PRNFL swelling confirmed by OCT, and the development of mild temporal optic disc pallor in both eyes. Doctors should be aware of impairments of vision among patients on long-term linezolid treatment and promptly discontinue treatment to prevent irreversible vision loss. The development and resolution of bilateral optic neuropathies with considerable PRNFL swelling in this patient provide insight into the more general rubric of mitochondrial optic neuropathies.
- - - - - - - - - -ranking = 1
keywords = optic
(Clic here for more details about this article)
|<- Previous ||